Kansas, 2003

Hail and Damaging Winds in Kansas, August 3, 2003

August 3, 2003 · NWS DDC · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 2:39 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 3, 2:39 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SUN AUG 3 2003

DAYS 1-2...

THE MAIN FORECAST PROBLEM IS THE PLACEMENT OF LOW-LEVEL BOUNDARIES
AND RESULTANT EFFECT ON TEMP/PRECIP PATTERNS. TODAYS MESOETA AS USUAL
APPEARS TO MIX OUT THE LOW-LEVEL MOISTURE AND BRINGS SOUTH WINDS
BACK TO WESTERN KANSAS TOO QUICK. BELIEVE THE MM5/AVN SOLUTION IS
BETTER WITH THERMAL LOW JUST TO OUR SOUTH. THIS WOULD KEEP THE
REALLY HOT AIR TO THE SOUTH. I AM STILL NERVOUS ABOUT THE +17C 700MB
TEMPS AT RIW/DEN THIS MORNING. IF WE DO MANAGE TO MIX OUT ALONG THE
OKLAHOMA STATE LINE IT WOULD BE BETWEEN 105 AND 110F MONDAY. MID-LEVEL
WARM ADVECTION MAY RESULT IN NOCTURNAL STORMS TONIGHT ON THE EASTERN
EDGE OF THE CAP FROM HYS-P28. WILL CARRY 30% POPS FOR THIS SCENARIO.
THE NEXT IMPORTANT WEATHER SYSTEM WILL PROBABLY BE MONDAY NIGHT AS
AN MCS MAY DEVELOP ALONG THE NORTHERN EDGE OF THE 700MB HOT PLUME.
THE BEST CHANCE FOR THIS WILL BE ACROSS OUR NORTHERN AND EASTERN
COUNTIES. ANYTHING FURTHER SOUTH AND WEST IN THE HOT PLUME SHOULD BE
ISOLATED AND WILL DEPEND ON WHETHER DAYTIME HEATING /SURFACE
CONVERGENCE CAN OVERCOME THE CAPPING INVERSION. AS FAR AS TEMPS GO,
WENT SEVERAL DEGREES COOLER THAN THE MESOETA WOULD SUGGEST, BUT
WARMER THAN THE AVN/NGM. USED THIS MORNINGS LOWS AS A MINIMUM
THRESHOLD FOR THE NEXT 2 DAYS SINCE THE MOISTURE WILL BE GOING
NOWHERE. P28 ONLY GOT DOWN TO 74 THIS MORNING AND SEE NO
REASON TO DEVIATE FROM PERSISTENCE GIVEN THE 70 DEWPOINTS THERE.
WENT A LITTLE COOLER FOR HYS AREA MONDAY NIGHT IN ANTICIPATION OF AN
MCS.

DAYS 3-7...

GFS/ECMWF/UKMET CONTINUE WITH THE IDEA OF BUILDING THE UPPER LEVEL
RIDGE OVER THE WESTERN AND CENTRAL CONUS DURING THE MID TO LATTER
PARTS OF THIS WEEK AND INTO NEXT WEEKEND.  SEE NO REASON TO MAKE ANY
SIGNIFICANT CHANGES TO THE EXTENDED FORECAST OUT TO DAY 7.  HARD TO
PINPOINT AT THIS TIME BUT POSSIBILITY EXISTS FOR SOME TROPICAL
MOISTURE TO WORK ITS WAY INTO THE REGION BY THIS WEEKEND DEPENDING
ON HOW FAR EAST THE UPPER RIDGE MIGHT MOVE.  IF THIS SIGNAL
PERSISTS, MAY NEED TO ADD A CHANCE FOR TSRA TO THE FORECAST FOR THAT
TIME PERIOD BUT FOR NOW WILL LEAVE FORECAST DRY.

FINCH/GERARD

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 70 96 70 93 /  0  0 20  0
GCK 68 96 66 93 /  0  0 20  0
EHA 68 96 68 94 /  0  0 20  0
LBL 69 98 69 93 /  0  0 20  0
HYS 71 93 66 90 / 30  0 30  0
P28 75 95 74 93 / 30  0 30  0

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, Aug 3, 4:00 AM CST, 14 hours 36 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS EARLY THIS MORNING ALONG
AND EAST OF A LINE FROM HAYS TO LARNED TO MEDICINE LODGE.  THE
MAIN HAZARD FROM THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS, ALTHOUGH WIND GUSTS TO 60 MPH CANNOT BE RULED OUT.  THE
RISK OF SEVERE THUNDERSTORMS WILL MOVE EAST OF THIS AREA AFTER 8 AM
CDT.  OTHER THUNDERSTORMS WILL BE ISOLATED WEST OF THE
AFOREMENTIONED AREA, BUT SEVERE STORMS ARE NOT ANTICIPATED THERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWESTERN KANSAS MONDAY
EVENING INTO TUESDAY.  AT THIS TIME, THE RISK OF HAZARDOUS WEATHER
IS SLIGHT.  EMERGENCY MANAGERS SHOULD KEEP ABREAST OF THE LATEST
FORECASTS, ESPECIALLY FOR MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING THROUGH 8 AM CDT IN THE HAYS,
LA CROSSE, LARNED, SAINT JOHN, PRATT AND MEDICINE LODGE AREAS.

BURKE

The radar

The Dodge City radar (KDDC), 176 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Morton

When
August 3, 6:36 PM CST
Where
Morton County, 9 mi NW of Richfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -101.900

Thunderstorm Wind, Stanton

When
August 3, 6:49 PM CST
Where
Stanton County, 2 mi S of Manter
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -101.883

Thunderstorm Wind, Stanton

When
August 3, 7:20 PM CST
Where
Stanton County, 11 mi SW of Big Bow
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.450, -101.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333107, 5333108, 5333109.